Nevada, 2014Flash Flooding and Debris Flow in Nevada, August 12 to 13, 2014
August 12 to 13, 2014 · NWS LKN · 8 events in 3 counties and zones
Abundant monsoon moisture generated thunderstorms that produced flash flooding, large hail, and strong winds across portions of central and northeast Nevada.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoon moisture generated thunderstorms that produced flash flooding, large hail, and strong winds across portions of central and northeast Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 12, 12:44 PM PST, 16 minutes earlier.
Area forecast discussion, Aug 12, 12:44 PM PST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
144 PM PDT TUE AUG 12 2014
.SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS MOST OF NEVADA INTO THIS EVENING...WITH STORMS PRODUCING
HEAVY RAIN...STRONG WINDS...AND SOME HAIL. STORM ACTIVITY
DIMINISHES TONIGHT...THEN INCREASES AGAIN WEDNESDAY OVER CENTRAL
AND EASTERN NEVADA. STORM ACTIVITY DECREASES WEST TO EAST THURSDAY
AS DRIER AIR MOVES INTO THE REGION.
&&
.SHORT TERM...THIS EVENING THROUGH THURSDAY. STRONG THUNDERSTORMS
ARE DEVELOPING OVER MUCH OF NORTHERN AND CENTRAL NEVADA EARLY THIS
AFTERNOON...WHICH CONTINUE THE TREND OF PRODUCING HEAVY RAINS
ALONG WITH SOME HAIL AND WIND GUSTS OF 45 TO 60 MPH. WILL KEEP THE
FLASH FLOOD WATCH GOING INTO THIS EVENING. DUE TO INCREASES SHEAR
AND DECENT CAPE...SOME OF THE STORMS THAT DEVELOP ARE EXPECTED TO
BECOME SEVERE. DRIER AIR PUSHING IN FROM THE WEST WILL BRING AN
END TO THUNDERSTORMS OVER HUMBOLDT COUNTY LATER TONIGHT. STORM
ACTIVITY WILL DECREASE TOMORROW OVER SOME OF CENTRAL NEVADA
TOO...HOWEVER EASTERN NEVADA WILL REMAIN ACTIVE. LESS SHEAR
TOMORROW HOWEVER...SO WHILE STORMS WILL REMAIN WET...THE THREAT OF
SEVERE STORMS WILL DIMINISH. DRYING CONTINUES FROM WEST TO EAST ON
THURSDAY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORM ACTIVITY
ACROSS EXTREME NORTH-EASTERN ELKO COUNTY...AND SOUTHEASTERN WHITE
PINE COUNTY.
.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. THE LONG
TERM MODELS ARE IN GOOD GENERAL AGREEMENT...PERHAPS A FEW MILES
OFF ON POSITIONING OF THE UPPER LOW AT THE ONSET OF THE LONG
TERM PERIOD. THIS UPPER LOW WILL BE THE INITIAL IMPETUS BEHIND
KICKING THE MOIST FLOW OUT OF THE AREA. MODELS ARE SUBSEQUENTLY
INFERRING A DRIER SOUTHWEST FLOW ALOFT AS ANOTHER UPPER LOW DROPS
IN FROM THE PACIFIC NORTHWEST AND HANGS ALONG THE PACIFIC COASTAL
REGION. AT THIS TIME...CANNOT RULE OUT SOME CONVECTIVE ACTIVITY
ALONG THE NEVADA AND UTAH BORDER THURSDAY NIGHT THROUGH FRIDAY.
OTHERWISE MODELS ARE NOT INDICATING INSTABILITY THEREAFTER...SO
CHANCE OF PRECIPITATION WILL RAPIDLY DIMINISH.
&&
.AVIATION...NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
AND CENTRAL NEVADA. KWMC KEKO KELY AND KTPH WILL ALL BE AFFECTED
THIS AFTERNOON AND EVENING. KEKO AND ELY ARE EXPECTED TO BE
IMPACTED AGAIN WEDNESDAY. SOME THUNDERSTORMS COULD PRODUCE
SEVERE WIND GUSTS OVER 50 KTS...HAIL OVER ONE-HALF INCH...AND
REDUCED VISIBILITY IN HEAVY RAIN SHOWERS.
&&
.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM
ACTIVITY CONTINUES INTO THIS EVENING...THEN DIMINISHES TO
ISOLATED OR SCATTERED OVERNIGHT. STORM ACTIVITY INCREASES OVER
EASTERN ZONES WEDNESDAY...WITH THE BULK OF THE THUNDERSTORMS
CENTERED OVER ZONES 470 455...AS WELL AS EASTERN 457 AND 454. DRY
AIR AND GUSTY WINDS WILL PUSH WIND/RH TO NEAR CRITICAL LEVELS OVER
ZONE 467 AND POSSIBLY 468. BEST CHANCES WILL BE OVER HIGHER
TERRAIN AS STRONG WINDS ALOFT MIX DOWN TO AT LEAST 7000
FEET...POSSIBLY REACHING VALLEY AREAS BY MID AFTERNOON.
HOWEVER...WELL ABOVE NORMAL RAINS IN THE PAST COUPLE WEEKS HAVE
RESULTED IN VERY LOW ERC VALUES. AS SUCH...DECIDED NOT TO ISSUE A
HEADLINE FOR WIND/RH WEDNESDAY...ESPECIALLY WITH WIND/RH LEVELS NOT
BEING MUCH BETTER THAN BORDERLINE.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...
SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.
&&
96/92/92/96
In the hours before
Special weather statement, Aug 12, 10:34 AM PST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1134 AM PDT TUE AUG 12 2014
NVZ035-121915-
WHITE PINE COUNTY NV-
1134 AM PDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
1215 PM PDT...
AT 1127 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES WEST OF RUTH...MOVING NORTH AT 30 MPH.
WIND GUSTS UP TO 50 MPH WITH HEAVY RAIN AND HAIL ARE EXPECTED WITH
THIS STORM. THIS STORM CELL WILL CROSS HIGHWAY 50 NEAR ROBINSON
SUMMIT.
* LOCATIONS IMPACTED INCLUDE...
ROBINSON SUMMIT...
&&
LAT...LON 3951 11532 3941 11498 3912 11523 3919 11544
TIME...MOT...LOC 1831Z 202DEG 24KT 3925 11529
Special weather statement, Aug 12, 11:07 AM PST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1207 PM PDT TUE AUG 12 2014
NVZ036-037-121945-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-
1207 PM PDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER AND WESTERN EUREKA
COUNTIES UNTIL 1245 PM PDT...
AT 1203 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF BATTLE MOUNTAIN TO NEW PASS SUMMIT...AND MOVING NORTHEAST AT 30
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. EXPECT MINOR FLOODING ALONG ROADWAYS.
* LOCATIONS IMPACTED INCLUDE...
MOUNT CALLAGHAN...
AUSTIN...
MOUNT TENABO...
STATE ROUTE 305...
CRESCENT VALLEY...
&&
LAT...LON 3954 11755 3954 11751 3956 11749 3960 11749
3962 11747 3964 11749 3970 11749 4059 11711
4036 11648 3943 11705 3946 11758
TIME...MOT...LOC 1905Z 275DEG 25KT 4050 11702 3954 11742
DDSpecial weather statement, Aug 12, 11:41 AM PST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1241 PM PDT TUE AUG 12 2014
NVZ033-035-039-122015-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-WHITE PINE
COUNTY NV-
1241 PM PDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 115 PM PDT...
AT 1239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS NEAR US HIGHWAY 93...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
SCHELLBOURNE...CHERRY CREEK...US HIGHWAY 93 NORTH OF MCGILL TO
NEAR LAGES JUNCTION AND US ALTERNATE 93 JUST NORTH OF LAGES JUNCTION.
&&
LAT...LON 4038 11477 4010 11408 3973 11413 3920 11456
3984 11523
TIME...MOT...LOC 1940Z 212DEG 23KT 3971 11470
RLCSpecial weather statement, Aug 12, 11:45 AM PST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1245 PM PDT TUE AUG 12 2014
NVZ037-122015-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1245 PM PDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EUREKA COUNTY UNTIL 115
PM PDT...
AT 1243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES EAST OF HICKISON SUMMIT...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHWESTERN EUREKA COUNTY...
U.S. HIGHWAY 50...
&&
LAT...LON 3973 11655 3955 11615 3934 11648 3942 11658
TIME...MOT...LOC 1944Z 212DEG 23KT 3947 11651
DD
Special weather statement, Aug 12, 12:17 PM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
117 PM PDT TUE AUG 12 2014
NVZ033-035-039-122045-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-WHITE PINE
COUNTY NV-
117 PM PDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 145 PM PDT...
AT 111 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAGES JUNCTION...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES...HEAVY RAIN AND WIND GUSTS UP TO 50
MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CURRIE...LAGES JUNCTION...US HIGHWAY 93 NEAR LAGES JUNCTION AND
US HIGHWAY 93 ALTERNATE BETWEEN LAGES JUNCTION AND WENDOVER.
&&
LAT...LON 4081 11469 4067 11407 3976 11405 3950 11429
3999 11488
TIME...MOT...LOC 2015Z 207DEG 30KT 4007 11462
RLCSpecial weather statement, Aug 12, 12:24 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
124 PM PDT TUE AUG 12 2014
NVZ036-038-122100-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
124 PM PDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND SOUTHERN ELKO
COUNTIES UNTIL 200 PM PDT...
AT 121 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EMIGRANT PASS TO
PINE VALLEY. THESE STORMS ARE MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
PINE VALLEY...
CARLIN...
&&
LAT...LON 4086 11604 4046 11591 4039 11617 4078 11634
TIME...MOT...LOC 2023Z 270DEG 0KT 4067 11623 4041 11612
DD
Event by event
5 flash flood, 2 hail, 1 debris flow. Local standard time, as filed.
Flash Flood, White Pine
- When
- August 12, 1:00 PM PST to 2:00 PM PST
- Where
- White Pine County, 2.1 mi SW of Lages Station to 2.3 mi SSW of Lages Station
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.050, -114.630
Water ran across State Highway 93 near Lages Station. Debris was observed in the middle of the roadway. Multiple areas of flooding was also observed near the Station as well as the slopes of the burn scar. Damages estimated.
Hail, Elko
- When
- August 12, 1:30 PM PST to 1:35 PM PST
- Where
- Elko County, Elko
- Measured
- 1.25 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.830, -115.770
Several reports were received of 1 to 1.25 inch hail in Elko. Pictures were sent that verified the size of the hail. NWS employee also reported tree damage and dents to vehicles along Mountain City Highway. Damages estimated.
Hail, Elko
- When
- August 12, 3:28 PM PST to 3:33 PM PST
- Where
- Elko County, 5.28 mi E of Arthur
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.780, -115.030
Flash Flood, Eureka
- When
- August 12, 3:30 PM PST to 4:30 PM PST
- Where
- Eureka County, 11.9 mi NNE of (P68)eureka to 9.78 mi N of (P68)eureka
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.750, -115.890
Flash flooding and debris were observed across Mustang Road in the Diamond Valley area.|Damages estimated.
Flash Flood, White Pine
- When
- August 12, 4:00 PM PST to 5:00 PM PST
- Where
- White Pine County, 46.74 mi WNW of Steptoe to 48.28 mi WNW of Steptoe
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 39.700, -115.770
Thunderstorms produced flash flooding that washed debris over State Route 892 between mile marker 24 and 26 in the Newark Valley. Damages estimated.
Flash Flood, Eureka
- When
- August 12, 5:03 PM PST to 6:00 PM PST
- Where
- Eureka County, 14.23 mi NNW of (P68)eureka to 16.69 mi NNW of (P68)eureka
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 39.780, -116.130
Thunderstorms with heavy rain produced flash flooding on State Route 278 between mile markers 14 and 17. A plow truck was needed to clear debris and water off the road. Damages estimated.
Flash Flood, White Pine
- When
- August 12, 5:52 PM PST to 7:00 PM PST
- Where
- White Pine County, 15.82 mi ESE of Warm Spgs to 16.76 mi ESE of Warm Spgs
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.600, -114.530
Thunderstorms produced flash flooding on State Route 893 at mile marker 40. Lots of debris was washed onto the roadway. Damages estimated.
Debris Flow, White Pine
- When
- August 12, 7:00 PM PST to August 13, 8:00 AM PST
- Where
- White Pine County, 15.89 mi N of Baker to 16.08 mi N of Baker
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.250, -114.130
A large debris flow occurred on the Hampton fire burn scar with debris flowing 4 miles into the valley below the fire burn area. A mesonet site about 5 miles away reported 0.90 inches of rain in 80 minutes. A private residence was impacted by the debris flow. Damages are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oregon, August 12, 20141 death · 1 injured · 1 event
- Flash Flooding and Flooding in Maryland, August 12 to 13, 2014$4.8 million · 31 events
- Flash Flooding and Flood in North Carolina, August 12 to 13, 2014$2.5 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2014$2.3 million · 7 events
- Flash Flooding and Damaging Wind in California, August 12 to 13, 20141 injured · $1.0 million · 65 kt wind · 7 events
- Debris Flows and Dust Storm in Washington, August 12, 2014$449,000 · 52 kt wind · 12 events
- Flash Flooding in New Jersey, August 12 to 13, 20141 injured · $350,000 · 9 events
- Flash Flooding in Maryland, August 12 to 13, 2014$500,000 · 6 events
- Flood and Damaging Winds in Pennsylvania, August 12, 2014$110,000 · 50 kt wind · 22 events
- Flash Flooding in New York, August 12, 2014$125,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 12, 2014$23,000 · 52 kt wind · 6 events
- Damaging Winds in Arizona, August 12, 2014$20,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540868, 540875, 540874, 540869, 540870, 540871, 540872, 540975.